Alabama, 2008

Hail and Damaging Wind in Alabama, May 18, 2008

May 18, 2008 · NWS HUN · 3 events in 2 counties and zones

Widely scattered strong to severe thunderstorms developed along and ahead of a cold front that moved into northern Alabama during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Widely scattered strong to severe thunderstorms developed along and ahead of a cold front that moved into northern Alabama during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 18, 2:20 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 18, 2:20 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT SUN MAY 18 2008

.DISCUSSION...
INTERESTING FORECAST FOR THE UPCOMING WEEK. AS WE HEAD TOWARD THE
MEMORIAL DAY WEEKEND...WE COULD BE GREETED WITH OUR FIRST TASTE OF
SUMMER. AT LEAST AT FIRST GLANCE...IT APPEARS OUR STRETCH OF WET
WEATHER IS STARTING TO COME TO AN END.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AT MID-AFTERNOON...A COLD FRONT EXTENDED FROM NEAR LONDON KENTUCKY
TO JUST NORTHWEST OF MEMPHIS. THIS FRONT HAS BEEN MAKING STEADY
PROGRESS SOUTHWARD. AHEAD OF THE FRONT...MULTIPLE BANDS OF SHOWERS
AND NOW THUNDERSTORMS HAVE BEEN SWINGING THROUGH THE AREA. NOT A BIG
DEAL SO FAR...BUT COULD SEE A STRONGER STORM BEFORE THE DAY IS DONE.

CRUDE TIMING OF THE FRONTAL PASSAGE WOULD PUT IT THROUGH MUSCLE
SHOALS BEFORE 00 UTC...AND AT HUNTSVILLE AROUND 00 UTC...THROUGH THE
ENTIRE AREA BY 03 UTC. WILL RETAIN A SLIGHT CHANCE FOR SHRA/TSRA
THIS EVENING IN THE ALABAMA COUNTIES ONLY. MEANWHILE...HAVE NOTED
THAT DEWPOINTS BEHIND THE FRONT ARE MUCH MUCH LOWER THAN MODELS HAD
FORECASTED. SINCE WINDS ARE FORECAST TO BECOME LIGHT OVERNIGHT...I
AM UNDERCUTTING ALL AVAILABLE MOS...AND GUT FEELING IS THAT I MAY
STILL BE TOO HIGH. WOULD NOT BE SHOCKED TO SEE WIDESPREAD UPPER 40S.

MONDAY LOOKS QUIET BUT WINDS QUICKLY TURN SOUTHWESTERLY...WHICH IS A
RAPID-WARMTH FLOW FOR THIS AREA. AS A RESULT...HIGHS SHOULD EASILY
REACH THE LOW OR MAYBE EVEN MID 80S.

CLOUDS INCREASE MONDAY NIGHT AS ANOTHER DISTURBANCE AND ASSOCIATED
COLD FRONT MOVE DOWN IN FAST NORTHWESTERLY FLOW. MUGGY AIR WILL
DEFINITELY BE IN PLACE...AND DEPENDING ON HOW QUICKLY THE CLOUDS
ARRIVE...LOWS MIGHT NOT EVEN GET DOWN TO 65 DEGREES (WE WERE BARELY
THAT WARM ALL DAY FRIDAY). WILL INTRODUCE A SMALL RAIN CHANCE MAINLY
IN SRN MIDDLE TN WITH THE POTENTIAL FOR AN MCS DEVELOPING TO OUR
NORTH. KEPT CHANCE POPS IN FOR TUESDAY AS DIURNAL CONVECTION MAY
FIRE ALONG/AHEAD OF THE SFC BOUNDARY MOVING THROUGH (SIMILAR TO
TODAY).

DRY CONDITIONS ARE EXPECTED FROM TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS UPPER RIDGING STARTS TO GRADUALLY BUILD IN AND WE LOSE THE
INFLUENCE OF THE LARGE NORTHEASTERN CONUS UPPER TROUGH. TEMPERATURES
WILL BE FAIRLY CLOSE TO NORMAL FOR MID MAY.

EXTENDED (THURSDAY THROUGH NEXT SUNDAY)...
JUST WHEN WE THINK THE EXTENDED PERIOD IS COMING INTO BETTER
FOCUS...ONE OF THE SOLUTIONS STARTS DIVERGING FROM THE OTHERS. UPPER
RIDGING WILL CONTINUE TO TAKE MORE AND MORE CONTROL OVER OUR WEATHER
PATTERN DURING THE EXTENDED PERIOD...BUT TUESDAYS FRONTAL BOUNDARY
(WHICH WILL STALL TO THE SOUTH) IS GOING TO TRY TO MAKE A RETURN
APPEARANCE. AT ONE POINT...IT APPEARED THIS FRONT WOULD PASS AS A
WARM FRONT AND KEEP US IN HOT AND MUGGY CONDITIONS. BUT THE ENSEMBLE
SOLUTION...AND THE ONE I PRESENTLY FAVOR...KEEPS THE FRONT IN OUR
GENERAL VICINITY THURSDAY AND FRIDAY (PROBABLY NORTH OF THE GFS
POSITION GIVEN ITS INHERENT BIASES)...AND THEN JUST TO THE SOUTH AND
WEST (OR WASHED OUT) BEYOND THAT. I SUPPOSE IT COULD PASS TO OUR
NORTH FOR A TIME LATE IN THE WEEK...BUT THE MODELS JUST HAVE NOT
CONVERGED ON A SOLUTION HERE YET.

GENERALLY WENT WITH THE ENSEMBLE MEAN FOR MAX TEMPS AND A MIX OF
JUST ABOUT EVERYTHING FOR MINS. FOR POPS...DROPPED THU/THU NIGHT TO
SLIGHT CHANCE...BUT LEFT FRIDAY WITH CHANCE POPS EXCEPT IN SRN
MIDDLE TENNESSEE. THE WEEKEND LOOKS DRY BUT WARM (ESPECIALLY DURING
EACH DAY). STILL TOO SOON TO SAY IF WE WILL HIT 90 DURING THAT
PERIOD BUT IF THE LOWER-DEWPOINT SCENARIO PANS OUT IT WOULD
CERTAINLY BE MORE LIKELY BY MEMORIAL DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    51  84  66  82 /  20  10  20  30
SHOALS        50  84  65  83 /  20  10  20  30
CULLMAN       53  84  65  81 /  20  10  20  30
FAYETTEVILLE  50  81  64  81 /  20  10  30  30
ALBERTVILLE   53  85  65  83 /  20  10  20  30
FORT PAYNE    52  82  64  83 /  20  10  20  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, May 18, 3:15 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT SUN MAY 18 2008

ALZ001>010-016-TNZ076-096-097-190400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
415 PM CDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED WEAK COLD FRONT...WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH EARLY
THIS EVENING. THERE IS A THREAT FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS. THE COLD FRONT IS EXPECTED TO CLEAR THE AREA BY MIDNIGHT
TONIGHT...ENDING PRECIPITATION AND ANY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LEVEL DISTURBANCE AND WEAK COLD FRONT WILL CROSS THE
AREA TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD OF
THIS FRONT LATE MONDAY NIGHT INTO TUESDAY. THE PRIMARY THREAT
WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.

TOWARDS THE END OF THE WORK WEEK...A WARM...MOIST...AND UNSTABLE
AIRMASS WILL COMBINE WITH AN UPPER LEVEL SYSTEM TO SUPPORT THE CHANCE
FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS ON THURSDAY.
ANOTHER UPPER LEVEL DISTURBANCE WILL THEN MOVE ACROSS THE AREA ON
FRIDAY...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW/DJN

In the hours before

Special weather statement, May 18, 3:18 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
418 PM CDT SUN MAY 18 2008

ALZ004-005-007-182145-
LAWRENCE-LIMESTONE-MORGAN-
418 PM CDT SUN MAY 18 2008

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 445 PM CDT...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF TRINITY...OR 12 MILES
SOUTHWEST OF ATHENS...MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY.
  TRINITY.
  TANNER.
  BELLE MINA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Special weather statement, May 18, 3:39 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
439 PM CDT SUN MAY 18 2008

ALZ009-182215-
JACKSON-
439 PM CDT SUN MAY 18 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF GURLEY...OR 13 MILES EAST OF
MOORES MILL...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLYTREE.
  SKYLINE.
  LARKINSVILLE.
  SCOTTSBORO.
  HOLLYWOOD.
  MARTINTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Special weather statement, May 18, 3:45 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT SUN MAY 18 2008

ALZ009-010-182215-
DE KALB-JACKSON-
445 PM CDT SUN MAY 18 2008

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
515 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLYWOOD...OR NEAR SCOTTSBORO...MOVING EAST
AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTINTOWN.
  PISGAH.
  ROSALIE.
  BEATY CROSSROADS.
  HAMMONDVILLE.
  SULPHER SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Special weather statement, May 18, 3:59 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CDT SUN MAY 18 2008

ALZ006-182245-
MADISON-
459 PM CDT SUN MAY 18 2008

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 545 PM CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE.
  FARLEY.
  HAMPTON COVE.
  BROWNSBORO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL
Special weather statement, May 18, 4:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 PM CDT SUN MAY 18 2008

ALZ007-182245-
MORGAN-
506 PM CDT SUN MAY 18 2008

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 545 PM CDT...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRICEVILLE...MOVING SOUTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PRICEVILLE.
  SOMERVILLE.
  FLORETTE.
  RYAN CROSSROADS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, May 18, 4:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 PM CDT SUN MAY 18 2008

ALZ009-010-182300-
DE KALB-JACKSON-
515 PM CDT SUN MAY 18 2008

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
600 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLYWOOD...OR 7 MILES NORTHEAST OF
SCOTTSBORO...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTINTOWN.
  PISGAH.
  ROSALIE.
  HENAGAR.
  BEATY CROSSROADS.
  HAMMONDVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JLL

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
May 18, 4:50 PM CST to 4:55 PM CST
Where
Dekalb County, 0.57 mi E of High Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.580, -85.590

Severe thunderstorm winds snapped two oak trees at the Lil Mole Golf course. Dime size hail also covered the ground.

Hail, Franklin

When
May 18, 6:07 PM CST
Where
Franklin County, 0.69 mi S of Atwood
Measured
1 in hail
Reported by
Public
Coordinates
34.360, -88.000

Quarter size hail was reported near Atwood.

Hail, Franklin

When
May 18, 6:12 PM CST
Where
Franklin County, Hodges
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.330, -87.930

Quarter size hail was reported in the Hodges community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105897, 105901, 105898.